You are here:

Common blood pressure drugs can trigger rare allergic reaction

Taking an ACE inhibitor? Tell your doctor if you notice any swelling of your lips or tongue.

In the world of cardiovascular drugs, ACE inhibitors are all-stars. These blood vessel-widening drugs lower blood pressure, ease the workload of an ailing heart, and ward off kidney disease in people with diabetes. Examples include captopril (Capoten), enalapril (Vasotec), and lisinopril (Prinivil).

But like all medications, they can cause side effects. The most common one is a dry, irritating cough that occurs in about 5% of users. A lesser-known side effect called angioedema—swelling of the lips, tongue, and face—happens in less than one in 100 people. But because this reaction is potentially dangerous, it’s important to recognize it if you’re among the 40 million Americans who take an ACE inhibitor.

“Several genetic and environmental factors seem to enhance the risk of developing this rare side effect while taking ACE inhibitors,” says Dr. Akshay Desai, an assistant professor of medicine at Harvard Medical School and cardiologist at Brigham and Women’s Hospital.

Who is most vulnerable?

People of African descent are up to five times more likely to develop ACE inhibitor-induced swelling than are members of other racial groups. It’s also somewhat more common in women, people over 65, smokers, and those who have oral allergy syndrome (OAS).

OAS, also known as pollen-food allergy syndrome, occurs in up to a third of people with allergies to birch, grass, or ragweed pollen. If you have OAS, your mouth and throat feel itchy after eating certain uncooked fruits and nuts or raw vegetables (see “Oral allergy syndrome: Common triggers”). The reaction stems from pollen-related proteins in the foods. Cooking the food alters the proteins and prevents the reaction, so you might react to an apple but not to applesauce.

At last year’s annual meeting of the American College of Allergy, Asthma, and Immunology, researchers reported two case studies of people with OAS who had been taking ACE inhibitors. Both developed severe angioedema after eating fruit, and one had to be hospitalized. ACE inhibitors may “prime” people with OAS, potentially spurring symptoms that are more severe than usual, according to the report.

Symptoms: Not only in the mouth

Rarely, other medications—including some used to treat depression, pain, or high cholesterol—can cause angioedema. But ACE inhibitors are by far the most common cause of drug-induced angioedema, accounting for 20% to 40% of emergency room visits for the problem each year. Any ACE inhibitor at any dose can cause it.

“In most of the cases I’ve seen, people say their tongue feels large, and they may have difficulty swallowing,” says Dr. Desai. Severe cases can cause hoarseness, throat tightness, or difficulty breathing, symptoms that demand urgent medical attention, he stresses. In rare cases, ACE inhibitor-induced swelling can also affect the intestines, causing sudden abdominal pain, vomiting, and diarrhea.

More than half of the time, the symptoms begin within the first week of starting the drug. But they can occur within hours of taking the first dose—or even after years of use.

Oral allergy syndrome: Common triggers

Some people allergic to pollen have oral allergy syndrome, which can cause an itchy mouth and throat when they eat certain raw fruits, nuts, and vegetables. If they take an ACE inhibitor, they may risk a more serious reaction known as drug-induced angioedema.

IF YOU’RE ALLERGIC TO:

YOU MAY REACT TO:

Birch pollen

apple, almond, carrot, celery,
cherry, hazelnut,
kiwi, peach,
pear, plum

Grass pollen

celery, melon, orange, peach, tomato

Ragweed pollen

Photos: Thinkstock

banana, cucumber, melon, sunflower seed, zucchini

Source: The American Academy of Allergy, Asthma, and Immunology

Benefits far outweigh risks

Despite the small risk of angioedema, the benefits of ACE inhibitors far outweigh the problems for most people. Don’t let the risk of this very rare reaction dissuade you from taking these helpful medicines, says Dr. Desai. “But if you are taking an ACE inhibitor and notice even a slight swelling of your tongue or lips or difficulty breathing, tell your doctor,” he advises. The swelling usually disappears within a day or two, but it can recur—and become more severe—if you keep taking the medication. In most cases, stopping the ACE inhibitor resolves the symptoms, and a different drug can be safely substituted.

Posted by: Dr.Health

Back to Top